MAUDE Adverse Event Report: THORATEC CORPORATION HEARTMATE II SYSTEM CONTROLLER; VENTRICULAR (ASSISST) BYPASS

THORATEC CORPORATION HEARTMATE II SYSTEM CONTROLLER; VENTRICULAR (ASSISST) BYPASS
Model Number 106762
Medical Device Problem Codes Mechanical Problem (1384); Material Deformation (2976); Material Split, Cut or Torn (4008)
Health Effect - Clinical Codes No Code Available (3191); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/15/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
No further information was provided.A supplemental report will be submitted when the manufacturer¿s investigation is completed.
 
Event or Problem Description
It was reported that the patient had a tear and exposed internal wires of the black power cord.The controller was exchanged.The patient had no symptoms associated with this event.The cause of the tear was unknown.The plan of care was for routine follow ups and education to prevent damage to the power cables.
 
Additional Manufacturer Narrative
Manufacturer's investigation conclusion: the reported event of the system controller having a damaged black power cable was confirmed.The returned system controller (serial number (b)(6)) was observed to have a damaged black power cable upon arrival ¿ the cable was kinked, and the jacket had a significant tear on it that exposed the inner wires.The controller¿s white power cable was also observed to have a small tear on its cable jacket, exposing inner wires.The controller was functionally tested, and the damage to the controller¿s cable caused increased resistances within the cable; however, the controller still operated a mock loop as intended and atypical alarms did not occur.A log file was extracted from the controller during testing, and the pump maintained speeds above the low speed limit while connected to the driveline.Several atypical low voltage advisory/hazard alarms were observed, as the patient¿s voltage values were observed to be intermittently lower than expected.Although the root cause of these alarms could not be determined, the damage to the controller¿s power cable may have contributed to these conditions.No other notable events were observed.The root cause of the damage to the system controller was unable to be determined through this analysis.Review of the device history record for system controller, serial number (b)(6) , showed the device was manufactured in accordance with manufacturing and quality assurance specifications.The heartmate ii patient handbook section 5 ¿alarms and troubleshooting¿ instructs users on how to resolve alarms that sound from their system controller, including alarms associated with low voltage conditions.The heartmate ii patient handbook section 10 ¿safety checklists¿ instructs users to regularly inspect their equipment, including their system controller, and to replace any devices that appear damaged or worn.The heartmate ii patient handbook section titled "emergency contact list" cautions users to call their hospital contacts if they think, for any reason, any portion of their equipment is not functioning as usual, is broken, or they are uncomfortable with the operation of the equipment.No further information was provided.The manufacturer is closing the file on this event.

Brand Name
HEARTMATE II SYSTEM CONTROLLER
Common Device Name
VENTRICULAR (ASSISST) BYPASS
Manufacturer (Section D)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 94588
MDR Report Key10588563
Report Number2916596-2020-04667
Device Sequence Number14148014
Product Code DSQ
UDI-Device Identifier00813024013013
UDI-Public00813024013013
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
P060040
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 03/11/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/30/2020
Device Model Number106762
Device Catalogue Number10005080
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/21/2020
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 09/15/2020
Supplement Date Received by Manufacturer03/10/2021
Initial Report FDA Received Date09/25/2020
Supplement Report FDA Received Date03/11/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age61 YR
Patient Weight136